Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 77, NWS Wichita, KS

July 1, 20075 counties in Kansas

NWS Wichita, KS issued this flash flood warning at Jul 1, 2007, 3:29 PM CDT for 5 counties in Kansas. It took effect at Jul 1, 2007, 3:34 PM CDT. It was in force for 11 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 2007, 3:29 PM CDT (20:29 UTC)
In effect from
Jul 1, 2007, 3:34 PM CDT
Expired
Jul 2, 2007, 3:00 AM CDT
In force
11 hr
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Chautauqua County, KS, Cowley County, KS, Elk County, KS, Labette County, KS, Montgomery County, KS

The radar

The Tulsa radar (KINX), 127 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 3:38 PM CDTFLASH FLOODParsons, KSHIGHWAY 400 EAST OF THE PARSONS BRIDGE IS BEING CLOSED DUE TO FLOOD WATERS.
Jul 1, 7:12 PM CDTFLASH FLOOD7 E Parsons, KSLAW ENFORCEMENT REPORTED PEOPLE TRAPPED IN HOMES 7 MILES EAST OF PARSON BETWEEN 25000RD AND 26000RD DUE TO FAST RISING WATER FROM NEOSHO RIVER. WATER RESCUES ARE BEING PERFORMED BY EMERGENCY PERSONNEL.
Jul 1, 7:53 PM CDTFLASH FLOOD7 E Parsons, KSWATER RESCUES UNDERWAY AND EVACUATION OF AREA 1 MILE NORTH AND SOUTH OF HIGHWAY 400, ALONG THE NEOSHO RIVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
-46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 012034
FFWICT
KSC019-035-049-099-125-020800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
329 PM CDT SUN JUL 1 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS.
  COWLEY COUNTY IN SOUTH CENTRAL KANSAS.
  ELK COUNTY IN SOUTHEAST KANSAS.
  LABETTE COUNTY IN SOUTHEAST KANSAS.
  MONTGOMERY COUNTY IN SOUTHEAST KANSAS.

* UNTIL 300 AM CDT MONDAY.

* AT 312 PM CDT...LOCAL LAW ENFORCEMENT CONTINUED TO REPORT 
SIGNIFICANT FLOODING ACROSS ALL OF THE WARNING AREA.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ALTAMONT...ANGOLA...ARKANSAS CITY...ATLANTA...BARTLETT...BOLTON...
  BURDEN...CAMBRIDGE...CANEY...CEDAR VALE...CHAUTAUQUA...
  CHERRYVALE...CHETOPA...COFFEYVILLE...COFFEYVILLE AIRPORT...
  DEARING...DENNIS...DEXTER...EDNA...ELGIN...ELK CITY...ELK FALLS...
  GRENOLA...HALE...HAVANA...HOWARD...INDEPENDENCE AIRPORT...
  INDEPENDENCE...LABETTE...LIBERTY...LONGTON...MAPLE CITY...MOLINE...
  MOUND VALLEY...NIOTAZE...OSWEGO...PARSONS...PARSONS TRI CITY
  AIRPORT...PERU...SEDAN...SYCAMORE...TYRO...UDALL...WINFIELD...
  ROCK...STROTHER FIELD AIRPORT.

THROUGHOUT THE AFTERNOON LAW ENFORCEMENT OFFICIALS CONTINUE TO 
REPORT SIGNIFICANT LIFE THREATENING FLOODING OCCURRING ACROSS ALL OF 
THE WARNING AREA. THE CITIES OF COFFEYVILLE AND INDEPENDENCE 
CONTINUE TO REPORT WIDESPREAD FLOODING WITH EVACUATIONS TAKING PLACE 
OR HAVE BEEN COMPLETED. IN ADDITION...NUMEROUS HIGHWAYS ACROSS THE 
ENTIRE AREA HAVE BEEN CLOSED DUE TO FLOOD WATERS. INTENSE SHOWERS 
AND THUNDERSTORMS WILL AFFECT THE AREA IN TO THE EVENING HOURS. 

THIS IS AN EXTREMELY DANGEROUS LIFE THREATENING FLOODING SITUATION 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

LAT...LON 3699 9714 3747 9715 3746 9652 3761 9651
      3760 9596 3738 9597 3738 9507 3699 9507

$$

LAWSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 3:28 PM CDT, 1 minute earlier.

Area forecast discussion, Jul 1, 3:28 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
328 PM CDT SUN JUL 1 2007

.DISCUSSION...

TONIGHT-TUE NIGHT:

FLOODING AND PROBABILITY OF PRECIPITATION CONTINUE TO BE A BROKEN
RECORD. ANTICIPATING A SIMILAR SETUP AS LAST NIGHT WITH
EVERYTHING SHIFTED A COUPLE COUNTIES SOUTH. AT 1200 UTC 850MB LOW
WAS NEAR KS/OK BORDER SOUTHEAST OF ICT WITH QUASI WARM FRONT EXTENDING
ACROSS SOUTHEAST KS INTO SOUTHWEST MO. EXTREMELY EFFICIENT
RAINFALL PRODUCING RAIN SHOWERS/THUNDERSTORMS ONGOING ALONG OK
BORDER...AND EXPECT THIS TO CONTINUE THROUGH SUNSET WITH A SLIGHT
INCREASE IN AREAL COVERAGE/INTENSITY. BULK OF PRECIPITATION
OVERNIGHT SHOULD FALL PRIOR TO 0600 UTC. WILL KEEP FLASH FLOOD
WATCH GOING THROUGH 1200 UTC FOR NOW AND NIX A FEW MORE COUNTIES
ON NORTHWEST SIDE OF EXISTING WATCH. OPTED NOT TO EXTEND WATCH
AFTER 1200 UTC AS IT APPEARS THAT BULK OF PRECIPITATION MIGHT
SHIFT INTO OK...WITH ONLY BORDERLINE 50 PERCENT PROBABILITY OF
PRECIPITATION NEAR OK BORDER AREAS OF SOUTHEAST KS TOMORROW.
TEMPERATURES LIMITED THE NEXT FEW DAYS DUE TO EXTENSIVE
EVAPORATION AND CLOUDS.

WED-SUN:

NO BIG CHANGES FROM YESTERDAY GUIDANCE. MODELS STILL CONSISTENT ON
LONG WAVE PATTERN DURING THIS PERIOD...BUT FRONTAL PASSAGE/LOW
LEVEL MOISTURE THROUGHOUT THIS PERIOD IS PROBLEMATIC. FIRST
SIGNIFICANT ROUND OF FRONT INDUCED PRECIPITATION ON TRACK FOR WED
OR WED NIGHT. LATEST RUNS A BIT QUICKER...BUT NOT A LOT OF
CONFIDENCE THAT SIGNIFICANT PRECIPITATION WILL OCCUR PRIOR TO 0000
UTC THU. LATEST GLOBAL FORECAST SYSTEM MODEL/EUROPEAN CENTRE FOR
MEDIUM RANGE WEATHER FORECASTS MODEL HAVE SIGNIFICANTLY DIVERGED ON
BOTH SURFACE/850MB MOISTURE POSITIONS BY 1200 UTC THU. SUSPECT BOTH
MAY BE RIGHT...WITH CONVECTIVE OUTFLOW CLOSER TO GLOBAL FORECAST
SYSTEM MODEL POSITION...BUT SYNOPTIC FRONT CLOSER TO THE EUROPEAN
CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL POSITION. AS A
RESULT HAVE PRETTY MUCH KEPT STATUS QUO ON PROBABILITY OF
PRECIPITATION. EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS
MODEL STILL SHOWING PERSISTENT SIGNALS BY 0000 UTC SAT OF RETURN
850MB MOISTURE UP HIGH PLAINS WITH WEAK SHORTWAVE IN NW FLOW...WHILE
GLOBAL FORECAST SYSTEM MODEL MOISTURE SURGE ACROSS THE OZARKS
SEEMS A BIT SUSPECT. CONTINUED TO TEMPER MAXES ACROSS FLOODED
AREAS OF SOUTHEAST KS WHERE MOIST GROUND WILL RESULT IN SLIGHTLY
MORE COOLER TEMPERATURES DUE TO EVAPORATION AND INCREASED CUMULUS.
TEMPERATURES WARM CLOSER TO CLIMATOLOGY ACROSS FAR NORTHWEST OVER
THE WEEKEND WITH SLIGHTLY DRIER AIR AND WARMER TEMPERATURES ALOFT.
-HOWERTON

&&

.AVIATION...

WITH LITTLE CHANGE FROM 24 HOURS AGO...PERSISTENCE WILL STILL BE
THE RULE. BASED ON LATEST TRENDS...INSTRUMENT FLIGHT RULES
CONDITIONS ARE LIKELY TO DEVELOP ACROSS THE AREA AROUND 0600 UTC
AND CONTINUE WELL INTO THE MORNING. RAIN SHOWERS/THUNDERSTORMS ARE
MOST LIKELY AT KICT AND KCNU TONIGHT WITH CHANCES MOST LIKELY TOO
LOW TO MENTION TOMORROW AFTERNOON. WITH MOIST UPSLOPE FLOW ON
MON...DO NOT ANTICIPATE QUICK CLEARING AT ANY LOCATION IN THE
MORNING. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    76  65  80  67 /  60  30  20  10
HUTCHINSON      77  63  82  67 /  20  20  10  10
NEWTON          77  64  79  67 /  50  20  20  10
ELDORADO        76  65  79  66 /  60  50  20  10
WINFIELD-KWLD   77  68  81  67 /  60  70  40  10
RUSSELL         80  64  84  66 /  10  10  10   0
GREAT BEND      79  63  83  66 /  10  10  10  10
SALINA          79  64  84  68 /  10  10  10  10
MCPHERSON       78  63  82  68 /  20  20  10  10
COFFEYVILLE     81  69  80  68 /  80  80  50  20
CHANUTE         76  68  81  67 /  80  60  40  10
IOLA            76  67  81  67 /  80  50  30  10
PARSONS-KPPF    80  69  80  68 /  80  70  50  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR KSZ070>072-092>096-
098>100.

&&
Hazardous weather outlook, Jul 1, 5:48 AM CDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
548 AM CDT SUN JUL 1 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-021200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
548 AM CDT SUN JUL 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

MORE HEAVY RAINFALL MAY DEVELOP ACROSS AREAS ALONG AND EAST OF THE
KANSAS TURNPIKE THIS AFTERNOON. THIS COULD FURTHER AGGRAVATE  SMALL
STREAMS AND CREEKS. SEE THE LATEST FLASH FLOOD WATCH FOR FURTHER
DETAILS.

VERY SERIOUS OR RECORD FLOODING IS OCCURRING OVER PARTS OF SOUTH
CENTRAL AND MOST OF SOUTHEAST KANSAS. SEE THE LATEST FLOOD
STATEMENTS AND WARNINGS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR MORE THUNDERSTORMS ACROSS SOUTHERN KANSAS ON
MONDAY AND MONDAY NIGHT. NO SEVERE STORMS ARE ANTICIPATED AT THIS
TIME...BUT A FEW STRONG STORMS MAY PRODUCE MORE HEAVY
RAINFALL...GUSTY WINDS UP TO 50 MPH AND PEA SIZE HAIL.

FLOODING WILL BE ONGOING ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS
THROUGH MID WEEK. SEE THE LATEST RIVER FLOOD WARNINGS FOR MORE
INFORMATION.

A COLD FRONT WILL MOVE INTO CENTRAL AND PORTIONS OF SOUTH CENTRAL
KANSAS BEGINNING WEDNESDAY AFTERNOON AND PERSISTING THROUGH THURSDAY
NIGHT. THIS FRONT WILL TRIGGER SOME SEVERE STORMS BEGINNING LATE
WEDNESDAY AFTERNOON ACROSS CENTRAL KANSAS AND BE CAPABLE OF
PRODUCING LARGE HAIL ...DAMAGING WINDS AND MORE HEAVY RAINFALL. THE
STORMS MAY MOVE INTO SOUTH CENTRAL AND SOUTHEAST KANSAS WEDNESDAY
NIGHT WITH MORE REDEVELOPMENT POSSIBLE ON THURSDAY AND THURSDAY
NIGHT. STAY TUNED TO LATER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...REPORTS OF
FLOODING OR HEAVY RAINFALL WOULD BE GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX

In the hours before

Local storm report, Jul 1, 1:28 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
128 PM CDT SUN JUL 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HEAVY RAIN       IOLA                    37.93N 95.40W
07/01/2007  M11.70 INCH      ALLEN              KS   OFFICIAL NWS OBS

            TOTAL RAINFALL AMOUNTS FOR THE FLOOD EVENT OF JUNE 28 29
            AND 30.

&&

LFW
Local storm report, Jul 1, 1:30 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
130 PM CDT SUN JUL 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HEAVY RAIN       ERIE                    37.57N 95.24W
07/01/2007  M8.63 INCH       NEOSHO             KS   OFFICIAL NWS OBS

            TOTAL RAINFALL AMOUNTS FOR THE FLOOD EVENT OF JUNE 28 29
            AND 30.

&&

LFW
Local storm report, Jul 1, 1:33 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
133 PM CDT SUN JUL 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HEAVY RAIN       INDEPENDENCE            37.23N 95.71W
07/01/2007  M12.47 INCH      MONTGOMERY         KS   OFFICIAL NWS OBS

            TOTAL RAINFALL AMOUNT FOR THE FLOOD EVENT OF JUNE 28 29
            AND 30.

&&

LFW
Local storm report, Jul 1, 1:35 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
135 PM CDT SUN JUL 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HEAVY RAIN       COFFEYVILLE             37.04N 95.63W
07/01/2007  M8.40 INCH       MONTGOMERY         KS   OFFICIAL NWS OBS

            TOTAL RAINFALL AMOUNT FOR THE FLOOD EVENT OF JUNE 28 29
            AND 30.

&&

LFW
Local storm report, Jul 1, 1:38 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
138 PM CDT SUN JUL 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HEAVY RAIN       FREDONIA                37.53N 95.82W
07/01/2007  M18.29 INCH      WILSON             KS   OFFICIAL NWS OBS

            RAINFALL TOTAL FOR THE FLOOD EVENT OF JUNE 28 29 AND 30.

1235 PM     HEAVY RAIN       CHANUTE                 37.67N 95.46W
07/01/2007  M9.18 INCH       NEOSHO             KS   OFFICIAL NWS OBS

            TOTAL RAINFALL AMOUNTS FOR THE FLOOD EVENT OF JUNE 28 29
            AND 30.

1235 PM     HEAVY RAIN       IOLA                    37.93N 95.40W
07/01/2007  M11.70 INCH      ALLEN              KS   OFFICIAL NWS OBS

            TOTAL RAINFALL AMOUNTS FOR THE FLOOD EVENT OF JUNE 28 29
            AND 30.

1235 PM     HEAVY RAIN       ERIE                    37.57N 95.24W
07/01/2007  M8.63 INCH       NEOSHO             KS   OFFICIAL NWS OBS

            TOTAL RAINFALL AMOUNTS FOR THE FLOOD EVENT OF JUNE 28 29
            AND 30.

1235 PM     HEAVY RAIN       INDEPENDENCE            37.23N 95.71W
07/01/2007  M12.47 INCH      MONTGOMERY         KS   OFFICIAL NWS OBS

            TOTAL RAINFALL AMOUNT FOR THE FLOOD EVENT OF JUNE 28 29
            AND 30.

1235 PM     HEAVY RAIN       COFFEYVILLE             37.04N 95.63W
07/01/2007  M8.40 INCH       MONTGOMERY         KS   OFFICIAL NWS OBS

            TOTAL RAINFALL AMOUNT FOR THE FLOOD EVENT OF JUNE 28 29
            AND 30.

&&

LFW
Local storm report, Jul 1, 2:32 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
232 PM CDT SUN JUL 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      COFFEYVILLE             37.04N 95.63W
07/01/2007                   MONTGOMERY         KS   LAW ENFORCEMENT

            SERIOUS FLOODING TAKING PLACE IN THE TOWN OF
            COFFEYVILLE...ESPECIALLY THE EAST SIDE. THERE ARE STILL
            EVACUATIONS TAKING PLACE IN COFFYVILLE. 166 WEST OF TYRO
            IS CLOSED DUE TO HIGH WATER.

&&

RBL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 10:02 PM CDTFlash Flood WarningICTChautauqua, Elk, Labette, Montgomery12 hr
Jun 30, 10:06 PM CDTFlash Flood WarningICTAllen, Neosho, Wilson, Woodson12 hr
Jul 1, 9:38 AM CDTFlash Flood WarningICTChautauqua, Cowley, Elk, Montgomery8 hr
Jul 1, 9:49 AM CDTFlash Flood WarningICTAllen, Neosho, Wilson, Woodson8 hr
Jul 1, 3:14 PM CDTFlash Flood WarningICTAllen, Neosho, Wilson12 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.